Constipation after surgery is a frequent occurrence. As we will see in this article, a surgical procedure comes with a potent mix of constipation triggers.
What are those triggers exactly, and what can we do to counter them?
This article does not focus on surgery to fix your constipation issue. Surgery options will be discussed somewhere else. On this page, we focus on surgery as a cause of constipation, especially for those of us who have a predisposition to be chronically constipated.
When we have a tendency to chronic constipation, we need to be very diligent in understanding our different triggers. Once those triggers are known, we do our best to eliminate them from our daily life, until we have to go through a surgical procedure.
The post-surgical period comes packed with a slew of constipation triggers. What are they exactly, and why are they so problematic? We present 4 main triggers below.
Depending on what type of surgery you undergo, you may not be able to move for a few days. Those stitches need to stay in place, those scars need to heal properly.
Constipation after surgery may be caused by this lack of mobility.
There is a link between constipation and inactivity(1). Certain physical movements, especially those related to the lower trunk and legs, have an influence on colonic activity. Not being able to move around, walk and do simple things like climbing stairs for a few days may be enough to trigger a bout of constipation.
The most potent painkillers are usually of the opioid type (such as codeine). Those opioids can be a cause of constipation after surgery.
Opioids decrease peristaltic activity in our gastrointestinal tract. Peristalsis is the wave like motion taking place in our gut to propel food material forward. Therefore, taking opioid medications will slow down the progression of food residues in the colon.
Have you read the definition of constipation article yet? If not, we invite you to do so now. This article goes through the key roles of the colon, which is useful in understanding some arguments in this article.
One of the colon's roles is to dehydrate food residues coming from the small intestine, and reclaim precious fluids and minerals to prevent dehydration. The longer the residues stay in the colon, the more dehydrated they get.
We now see why opioids create constipation issues. They slow down the colon's forward propulsion of stools. The stools stay longer in the colon, they get dryer, till the system is plugged.
A large proportion of patients undergoing opioid treatment experience constipation. This proportion varies from 41%(2) to 95%(3), depending what study you consider. This number is not to be taken lightly. If you are prone to constipation, you will need to ask your doctor whether you will need painkillers after the surgery, and how frequently you may need to take them.
The agents used for general anesthesia can cause constipation after surgery. A wide range of anesthetic agents are used today including benzodiazepines and barbiturates.
Our gut has receptors for benzodiazepines. When locked onto those receptors, benzodiazepines can slow down the movement of stools in the colon. Most anesthetics, such as barbiturates, depress the central nervous system, which has a direct impact on the colon’s motility.
All anesthetics have a direct impact on muscle and colon motility. They are definitely a potential constipation trigger.
If you are like me, your gut is highly sensitive to any variation in your diet. A surgical intervention creates two significant disruptions to your dietary routine:
Are you preparing for upcoming surgery? If yes, there is a list of things you can do to keep those triggers under control and minimize the risk of constipation after surgery.
Sometimes, our efforts to eat and drink well and exercise lightly won’t be enough. What to do then?
The doctor will probably propose the use of Stool softeners in a first step(4), such as polyethylene glycol (PEG). These laxatives cause water to be retained by the stool, making them moist and preventing hardening.
If you do not respond to stool softeners, your doctor may move to stimulant laxatives(4). Those counter the effect of the opioid drugs by increasing the contraction of the gastrointestinal muscles, reducing the risk of constipation after surgery. Some stimulant laxatives are based on medicinal plants such as cascara sagrada or senna. We will discuss those plants in details on another page.
Do not take over-the-counter bulk-forming laxatives, such as psyllium husks or metamucil. Under normal circumstances, those trigger colonic (peristaltic) forward movement by forming a mass that stretches your colon. Stretch receptors usually react to this stretching by propelling the fecal material forward and countering constipation.
But, and this is a big but, don't forget you may be under the influence of opioid drugs here. Those receptors are numbed and will not respond to stretching. The fecal material, along with the added bulk, will therefore stay in place and aggravate the situation, creating spasms and increasing the risk of fecal impaction. They may actually become a cause of constipation after surgery.
Overall, avoid excess fibers (all-bran cereals, etc), which will create the same issue due to the decreased colonic transit time created by the opioid medication. Take fiber only as provided by the light diet regimen mentioned above (steamed vegetables and fresh fruits).
Surgery is already a major source of worry. But for those of us suffering from chronic constipation, we also need to focus on keeping post-surgery constipation under control.
Plan ahead to see if someone can bring you certain types of food that usually provide you relief. Stay hydrated. Move as much as your condition allows.
If you have found a particular type of herbal tea that works for you, by all means take a supply with you to the hospital.
Always tell your medical team if you are taking medicinal plants, as some may cause interactions with the medication you are taking. We will cover the most effective medicinal teas for constipation in a separate article.
At the end of the day, we do the best we can, but a lot is outside of our control. Trust that you will be into the hand of a competent medical team. You cannot take it all upon yourself.
So trust the creative power of the people around you. Work with your medical team and let them know of your constipation tendency. They will be able to keep an eye on it and help post-surgery with stool softeners and stimulant laxatives if required.
Good luck to you!
(1) Simrén M. "Physical activity and the gastrointestinal tract". Eur J Gastroenterol Hepatol. 2002 Oct;14(10):1053-6. (note: this article is not directly related to constipation after surgery, but addresses the link between lack of movement and constipation).
(2) Robinson CB, Fritch M, et al. "Development of a protocol to prevent opioid-induced constipation in patients with cancer: a research utilization project". Clin J Oncol Nurs. 2000;4(2):79-84.
(3) Kalso E, Edwards JE, Moore RA, et al. "Opioids in chronic non-cancer pain: Systematic review of efficacy and safety". Pain 2004;112(3):372-380.
(4) Goodheart C, Leavitt S. "Managing Opioid Induced Constipation in Ambulatory-Care Patients". Pain Treatment Topics. St. Louis MO; 2006.
Share your comments and questions here!
Search this site: